Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Dodge City, KS

June 18, 2024Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 18, 2024, 7:23 PM CDT for Seward County, Stevens County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2024, 7:23 PM CDT (00:23 UTC)
Expired
Jun 19, 2024, 1:15 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2281 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WGUS53 KDDC 190023
FFWDDC
KSC175-189-190615-
/O.NEW.KDDC.FF.W.0004.240619T0023Z-240619T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
723 PM CDT Tue Jun 18 2024

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northwestern Seward County in southwestern Kansas...
  Southeastern Stevens County in southwestern Kansas...

* Until 115 AM CDT.

* At 723 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 2 
  hours. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3710 10135 3716 10129 3724 10120 3731 10112
      3736 10101 3732 10099 3727 10096 3722 10093
      3717 10099 3711 10108 3708 10125 3709 10137

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 2 HOURS

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 5:02 PM CDT, 2 hours 21 minutes earlier. Its key messages:

  • Rain and thunderstorms are expected Tuesday afternoon through Wednesday. Some storms will produce severe wind and hail, and some locally very heavy rainfall is expected. Some flooding issues are possible through Wednesday morning, with a Flash Flood Watch in effect.
  • Much cooler behind a cold front on Wednesday, with temperatures in the 60s and 70s through the day.
Area forecast discussion, Jun 18, 5:02 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
502 PM CDT Tue Jun 18 2024

...Updated Aviation...

.KEY MESSAGES...

- Rain and thunderstorms are expected Tuesday afternoon through
  Wednesday. Some storms will produce severe wind and hail, and
  some locally very heavy rainfall is expected. Some flooding
  issues are possible through Wednesday morning, with a Flash
  Flood Watch in effect.

- Much cooler behind a cold front on Wednesday, with
  temperatures in the 60s and 70s through the day.

&&

.DISCUSSION...
Issued at 200 PM CDT Tue Jun 18 2024

Midday surface observations depicted an unusually strong cold
front for mid June standards, slowing its forward progress from
the northwest zones into NW KS. Ahead of the cold front, strong
south winds continued, gusting 40-45 mph. Strong moisture
convergence along the advancing boundary is expected to result
in explosive thunderstorm development along a roughly Hays-
Dodge City-Liberal line starting around 4 pm. Strong instability
and moderate wind shear, combined with the strong surface
boundary providing a source of low level vorticity, will result
in some supercell structures for the first few hours of the
event, roughly 4-7 pm. Large hail and tornadic/landspout
potential is expected from this activity, especially where 1)
storms can remain discrete longer, and 2) surface winds retain a
backed easterly component. Hatched probability for significant
hail > 2 inches and significant wind gusts > 75 mph was
maintained on the 1630z outlook, and with an increase in tornado
probability along that preferred HYS-DDC-LBL line 4-7 pm.
Moisture content is high, with dewpoints near or above 70,
resulting in low LCLs and very efficient heavy rainfall
production. Very rare to have such a glaring flash flood
potential/risk this far west in SW KS.

During the course of the evening, and through tonight and
sunrise Wednesday, a mesoscale convective complex (MCS) will
evolve over SW KS, along and north of the slowly moving frontal
boundary. Threat during the evening will rapidly transition
from hail/wind/tornadoes, to widespread heavy rainfall toward
midnight. In fact, areas of heavy rainfall are expected through
the night, and the inherited flash flood watch is warranted and
well placed. Expanded the flash flood watch southward to
include Haskell, Meade and Clark counties. QPF of 1-2 inches is
expected to be common, especially along and south of US 50, with
2-4 inches typical where training becomes established. Some CAM
solutions are printing out some crazy rainfall totals through
tonight; one should not place much emphasis on these exact
forecast amounts and locations. Rather, the message is clear:
locally intense, flooding rainfall is expected tonight through
Wednesday morning, with hydrologic concerns. Needless to say,
heavy rain wording was included in the grids and forecast
products. Residents are reminded to avoid driving through water
of unknown depth, especially tonight after sunset.

Additional rain and thunderstorms will regenerate through at
least the first half of Wednesday, as forcing for ascent
continues above the slowly advancing cold front. All models also
generate widespread low stratus, with east/northeast winds
establishing in the saturated boundary layer. Between
unseasonably strong cold advection, and the stratus, Wednesday
will be much cooler; the question is how much cooler. For
example, 12z MET/NAM guidance keeps GCK and the northwest zones
in the 50s all day Wednesday. GFS solutions show a more modest
cooling, with a reduction of about 5C at 850 mb. Reduced
afternoon temperatures to the lower to mid 70s for many zones,
but suspect many will hold in the 60s.

A warming trend is expected Thursday through Saturday, as
temperatures quickly rebound in the strongest sunshine of the
year. Standing water and saturated topsoils from tonight's rain
will slow this process down significantly. Still, mid 90s are
expected to be common by Saturday afternoon. 12z GEFS ensemble
members show a 30% probability of temperatures > 100 across the
favored Red Hills southeast of DDC Saturday afternoon. It
stands to reason that rain chances will also dwindle away during
this time window.

&&

.AVIATION /00Z TAFS THROUGH 00z THURSDAY/...
Issued at 502 PM CDT Tue Jun 18 2024

Radar imagery at 22z showed a line of strong to severe
thunderstorms from near HYS to near GCK, as expected. Further
southward development of thunderstorms is expected through 00z,
impacting LBL/DDC. Primary risks from storms include outflow
winds over 50 kts, and excessive rainfall. An MCS is expected to
evolve from this activity overnight, with numerous showers and
thunderstorms, and associated reductions in flight categories.
Models remain consistent forecasting widespread stratus at all
airports behind frontal passage through 12z Wed, with widespread
reduced flight categories expected. Numerous showers and
thunderstorms, reduced ceilings, and east wind components will
continue much of Wednesday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for KSZ030-031-043>046-
063>066-076>080-087-088.

&&

DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 18, 3:12 AM CDT, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Tue Jun 18 2024

KSZ030-031-043>046-061>066-074>081-084>090-190815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Tue Jun 18 2024 /212 AM MDT Tue Jun 18 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe weather and flash flood risk later this afternoon and
tonight for much of southwest Kansas. Best chance of both will be
located roughly along and north of the highway 54 corridor. Severe
weather risk will have storms with hail up to 2 inches in diameter
and wind gusts 60 mph or greater. Tornado threat is low however
an isolated landspout around the cold front can't be ruled out.
Tonight flash flood risk increases as the storms will likely train
over the same areas and we could see rainfall amounts as high as 3
inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms and flooding risk continue into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM today.

In the hours before

Special weather statement, Jun 18, 5:23 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Dodge City KS
523 PM CDT Tue Jun 18 2024

KSZ030-031-045-046-182315-
Rush KS-Trego KS-Ellis KS-Ness KS-
523 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN NESS...SOUTHEASTERN
TREGO...WESTERN RUSH AND ELLIS COUNTIES THROUGH 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Catherine to 7 miles southeast of Ness
City. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Hays, Bazine, Catherine, McCracken, Toulon, Emmeram, Munjor, and
  Antonino around 530 PM CDT.
  Schoenchen around 540 PM CDT.

Other locations in the path of these storms include Victoria and
Alexander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, south central and west central Kansas.

&&

LAT...LON 3876 9904 3835 9943 3833 10005 3907 9943
      3911 9904
TIME...MOT...LOC 2223Z 274DEG 11KT 3899 9921 3836 9985

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Jun 18, 5:34 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
534 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Ellis                   38.94N 99.56W
06/18/2024  M1.75 Inch       Ellis              KS   CO-OP Observer

&&

jdf
Special weather statement, Jun 18, 6:28 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
628 PM CDT Tue Jun 18 2024

KSZ031-045-046-065-190000-
Rush KS-Pawnee KS-Ellis KS-Ness KS-
628 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL NESS...NORTH CENTRAL
PAWNEE...RUSH AND SOUTHEASTERN ELLIS COUNTIES THROUGH 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gorham to 8 miles south of Alexander.
Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Bison, Rush Center, and Timken around 635 PM CDT.
  Otis around 640 PM CDT.
  Shaffer around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, south central and west central Kansas.

&&

LAT...LON 3896 9904 3834 9903 3834 9954 3862 9963
      3897 9908
TIME...MOT...LOC 2328Z 293DEG 30KT 3886 9897 3834 9950

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Jun 18, 6:31 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
631 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             Copeland                37.54N 100.63W
06/18/2024  M1.00 Inch       Gray               KS   Public

&&
Local storm report, Jun 18, 7:14 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
714 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Gst     Satanta                 37.44N 100.99W
06/18/2024  M83 MPH          Haskell            KS   Mesonet

&&
Local storm report, Jun 18, 7:21 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
721 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             1 SE Dodge City         37.75N 99.99W
06/18/2024  M1.00 Inch       Ford               KS   Public

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Pawnee, Rush, Stafford26 min
Jun 18, 7:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa41 min
Jun 18, 7:21 PM CDTSevere Thunderstorm WarningDDCClark, Gray, Haskell, Meade, Seward, Stevens39 min
Jun 18, 7:34 PM CDTAreal Flood WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness12 hr
Jun 18, 7:37 PM CDTAreal Flood WarningDDCEllis, Ness, Rush, Trego12 hr
Jun 18, 7:47 PM CDTFlash Flood WarningDDCFord3 hr
Jun 18, 7:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee52 min
Jun 18, 7:56 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Haskell, Meade, Morton and 2 more49 min
Jun 18, 8:21 PM CDTFlash Flood WarningDDCHaskell, Meade, Seward, Stevens6 hr
Jun 18, 8:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford52 min
Jun 18, 8:37 PM CDTSpecial Weather StatementDDCClark, Ford, Kiowa, Meade, Seward38 min
Jun 18, 9:08 PM CDTSpecial Weather StatementDDCPratt, Stafford52 min
Jun 18, 9:09 PM CDTSpecial Weather StatementDDCClark, Ford, Kiowa, Meade, Seward51 min
Jun 18, 9:31 PM CDTFlash Flood WarningDDCClark, Meade, Seward6 hr
Jun 18, 9:58 PM CDTSpecial Weather StatementDDCBarber, Comanche, Kiowa, Pratt47 min
Jun 18, 10:01 PM CDTSpecial Weather StatementDDCClark, Meade44 min
Jun 18, 10:42 PM CDTSpecial Weather StatementDDCBarber, Pratt33 min
Jun 19, 12:01 AM CDTAreal Flood WarningDDCClark, Ford, Haskell, Meade, Morton, Seward and 1 more18 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.